Alert archive / Wisconsin / Gale Warnings in 2022

Gale Warning 22, NWS Green Bay, WI

December 23, 2022

NWS Green Bay, WI issued this gale warning at Dec 23, 2022, 3:05 PM CST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2022, 3:05 PM CST (21:05 UTC)
Expired
Dec 25, 2022, 4:00 AM CST
In force
37 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

876 
WHUS73 KGRB 232105
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
305 PM CST Fri Dec 23 2022

LMZ521-522-541>543-240515-
/O.CAN.KGRB.SR.W.0003.000000T0000Z-221224T0300Z/
/O.NEW.KGRB.GL.W.0022.221223T2105Z-221225T0000Z/
/O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
305 PM CST Fri Dec 23 2022

...GALE WARNING IN EFFECT UNTIL 6 PM CST SATURDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
SATURDAY...
...STORM WARNING IS CANCELLED...

* WHAT...For the Gale Warning, northwest gales to 35 kt with 
  gusts up to 45 kt and waves 4 to 7 ft. For the Heavy Freezing 
  Spray Warning, heavy freezing spray at a rate of 2 cm per hour 
  or greater may rapidly accumulate on vessels.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 6 PM CST Saturday.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
7 follow-up statements
057 
WHUS73 KGRB 240307
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
907 PM CST Fri Dec 23 2022

LMZ521-522-541>543-241115-
/O.CON.KGRB.GL.W.0022.000000T0000Z-221225T0000Z/
/O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
907 PM CST Fri Dec 23 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST SATURDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
SATURDAY...

* WHAT...For the Gale Warning, northwest gales to 35 kt with 
  gusts up to 45 kt and waves 4 to 7 ft. For the Heavy Freezing 
  Spray Warning, heavy freezing spray at a rate of 2 cm per hour 
  or greater may rapidly accumulate on vessels.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 6 PM CST Saturday.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
507 
WHUS73 KGRB 241017
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
417 AM CST Sat Dec 24 2022

LMZ521-522-541>543-241830-
/O.EXT.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/
/O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
417 AM CST Sat Dec 24 2022

...GALE WARNING NOW IN EFFECT UNTIL 4 AM CST SUNDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
THIS EVENING...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with
  gale force gusts around 40 kt. Waves of 5 to 8 ft. For the 
  Heavy Freezing Spray Warning, heavy freezing spray at a rate of 
  2 cm per hour or greater may rapidly accumulate on vessels.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...For the Gale Warning, until 4 AM CST Sunday. For the 
  Heavy Freezing Spray Warning, until 6 PM CST this evening.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

JS
726 
WHUS73 KGRB 241609
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1009 AM CST Sat Dec 24 2022

LMZ521-522-541>543-250015-
/O.CON.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/
/O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1009 AM CST Sat Dec 24 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST SUNDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
THIS EVENING...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with
  gale force gusts around 40 kt. Waves of 4 to 7 ft. For the 
  Heavy Freezing Spray Warning, heavy freezing spray at a rate of 
  2 cm per hour or greater may rapidly accumulate on vessels.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...For the Gale Warning, until 4 AM CST Sunday. For the 
  Heavy Freezing Spray Warning, until 6 PM CST this evening.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
004 
WHUS73 KGRB 242142
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
342 PM CST Sat Dec 24 2022

LMZ521-522-541>543-250545-
/O.CON.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/
/O.CON.KGRB.UP.W.0001.000000T0000Z-221225T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
342 PM CST Sat Dec 24 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST SUNDAY...
...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 PM CST
THIS EVENING...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with 
  gusts up to 40 kt and waves 5 to 8 ft. For the Heavy Freezing 
  Spray Warning, heavy freezing spray at a rate of 2 cm per hour 
  or greater may rapidly accumulate on vessels.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...For the Gale Warning, until 4 AM CST Sunday. For the 
  Heavy Freezing Spray Warning, until 6 PM CST this evening.

* IMPACTS...Operating a vessel in heavy freezing spray is 
  hazardous. Freezing spray may render mechanical and electronic 
  components inoperative. Rapid ice accretion on decks and 
  superstructures may result in a catastrophic loss of 
  stability. Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare for dangerous accumulation of ice on
their vessel. If possible, remain in port, avoid the warning area
or conduct mitigation.

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
565 
WHUS73 KGRB 250048
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
648 PM CST Sat Dec 24 2022

LMZ521-522-541>543-250900-
/O.CON.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
648 PM CST Sat Dec 24 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST SUNDAY...

* WHAT...Northwest winds 20 to 30 kt with gale force gusts up to 
  40 kt and waves 5 to 8 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 4 AM CST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
555 
WHUS73 KGRB 250305
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
905 PM CST Sat Dec 24 2022

LMZ521-522-541>543-251000-
/O.CON.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
905 PM CST Sat Dec 24 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CST SUNDAY...

* WHAT...Northwest winds 20 to 30 kt with gale force gusts up to 
  40 kt and waves 4 to 7 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 4 AM CST Sunday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
220 
WHUS73 KGRB 250951
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
351 AM CST Sun Dec 25 2022

LMZ521-522-541>543-251800-
/O.EXP.KGRB.GL.W.0022.000000T0000Z-221225T1000Z/
/O.NEW.KGRB.SC.Y.0096.221225T1000Z-221225T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
351 AM CST Sun Dec 25 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves
  subsiding to 2 to 4 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JS

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Dec 23, 2:42 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 23, 2:42 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
242 PM CST Fri Dec 23 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 241 PM CST Fri Dec 23 2022

A low pressure system over southern Ontario will continue to
deepen as it lifts north towards western Quebec by Saturday.

As the low lifts north, winds will turn to a more northwesterly
direction tonight, allowing lake effect snow to commence in
earnest in the lake effect snowbelt of Vilas County and continue
into Saturday. Snowfall amounts in this area could get as high as
a foot of new snow in the northwest corner of Vilas to 4 to 8
inches across the rest of the county. The counties surrounding
Vilas could see a few inches of snow during this period, generally
in the 2 to 4 inch range.

Further east, additional light snow showers are possible at times
across northeast and east-central Wisconsin as a thermal trough
and mid level PV anomaly track through the area. Additional
snowfall amounts from this feature will generally be light, with
up to 2 inches in Door County and up to around an inch across the
rest of the area. Snowfall amounts across the rest of the area
will generally be light, less than an inch.

In addition to the snow winds have gusted most of the day and
should continue to gust through Saturday with a very tight
pressure gradient across the region. The winds will cause blowing
and drifting snow at times across the entire area through
Saturday. Area webcams and DOT reports indicate the blowing snow
has been an inconvenience, but has not shut down many of the main
roads. Therefore, the blowing snow impact appears to be more of an
advisory than a warning at this point.

The gusty winds and cold temperatures will cause wind chills to
fall to 15 to 35 below zero through Saturday, with the coldest
temperatures across central Wisconsin. Temperatures will actually
rise a bit overnight, which should keep wind chills from falling
below Wind Chill Warning criteria and should stay in the Wind
Chill Advisory category.

For headlines, given the additional snow, blowing snow, and wind
chills are expected to mainly be advisory level, will downgrade
the Winter Storm Warning to a Winter Weather Advisory for all but
Vilas County and run the headline through Saturday afternoon.
Instead of two headlines for wind chills and blowing snow will
encompass both phenomena under the single headline as this has
been the practice for this entire event. Further north, will
maintain the Winter Storm Warning for Vilas County given the
additional heavy snow from the lake effect snow is expected to
reach warning criteria during this period.

.LONG TERM...Saturday Night Through Friday
Issued at 241 PM CST Fri Dec 23 2022

The main focus of the extended period will be the changing
temperatures, from the bitter cold over the weekend to 30s and 40s
by the middle to end of next week. A couple rounds of light
snow will also graze the area early in the extended before
attention shifts

Below normal temperatures will stick around Saturday night through
Sunday, with lows overnight likely to remain in the single digits
below zero across central WI to the single digits above near the
lakeshore. Depending on winds, a few spots may briefly get near
wind chill headlines during this period, but fortunately winds are
expected to decrease overnight. Highs for Christmas Day will still
be fairly cold, ranging from the single digits across central WI
to the low teens near the Fox Valley and lakeshore. lake effect
precipitation will be ongoing across the far north at the
beginning of the extended but will end by Sunday evening. Then, a
system will pass across western and southern Wisconsin Sunday
night, which could bring light snow into portions of central WI,
but any new accumulations will be less than an inch.

The upper pattern will then begin to shift over the next week, as
the upper trough departs to out east and return picks up at the
surface. Temperatures moderate Monday and Tuesday before a surge
of warm air arrives for the end of the week. Highs will still be
in the teens Monday and Tuesday before the warm surge arrives and
pushes highs back into the 30s and even 40s for the end of the
week. The warm surge will likely also bring precipitation towards
the end of next week, but the timing varies between models,
remaining largely dependent on the position of the upper trough.
In any case, this precipitation may have some mixed precipitation
issues, as the 850mb temps will be fairly warm while surface
temperatures may dip below freezing overnight.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1121 AM CST Fri Dec 23 2022

Poor aviation weather conditions are expected through the TAF
period due to blowing and drifting snow. Despite strong gusty
surface winds, winds above the surface will be stronger and could
result in near LLWS criteria conditions at times.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Saturday for WIZ005.

Winter Weather Advisory until 6 PM CST Saturday for WIZ010>013-
018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Kurimski
Hazardous weather outlook, Dec 23, 3:04 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
304 PM CST Fri Dec 23 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
304 PM CST Fri Dec 23 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Hazardous travel conditions are expected across the area tonight
due to areas of blowing and drifting snow. Periods of light snow
are also expected this evening, mainly in northern and eastern
Wisconsin. Heavy lake-effect snow showers will develop in the Lake
Superior snowbelt. The wind will combine with very cold air
across the area to drive wind chills down to 15 below to 35 below
zero.

This is a very large storm system that is affecting much of the
eastern part of the United States. Be sure to check on the
forecast for your destination if you will be traveling during the
next few days.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Very difficult travel conditions will continue in the Lake
Superior snowbelt through Saturday and possibly Saturday night.
Across the rest of the area, a gradual improvement is anticipated
as the wind slowly diminishes.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-242115-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
304 PM CST Fri Dec 23 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Northwest gales are expected. Heavy freezing spray is also
anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Heavy freezing spray will continue through Saturday afternoon.
Northwest gales will continue into Saturday night.

Kurimski/Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:00 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more40 hr

Nearby

Gale Warnings in Wisconsin, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.